Content 12

 

presbycusis can also result from changes in the middle ear or from complex changes along the nerve pathways leading to the brain. (What are these changes?)

 

 

Presbycusis is the loss of hearing that gradually occurs in most individuals as they grow older.

The loss associated with presbycusis is usually greater for high-pitched sounds. For example, it may be difficult for someone to hear the nearby chirping of a bird or the ringing of a telephone. However, the same person may be able to hear clearly the low-pitched sound of a truck rumbling down the street.

 

  • Age-related high-frequency sensorineural hearing loss.

  • Difficulty with speech discrimination.

 

 

Hearing loss is a common disorder associated with aging. About 30-35 percent of adults between the ages of 65 and 75 years have a hearing loss. It is estimated that 40-50 percent of people 75 and older have a hearing loss.

 

The treatment of HBV-GN revolves around antiviral therapy.

 

Complications of Injecting Drug Use

  • Local problems—Abscess (Figures 240-2 
    Image not available.

    A 32-year-old woman with type 1 diabetes developed large abscesses all over her body secondary to injection of cocaine and heroin. Her back shows the large scars remaining after the healing of these abscesses. (Courtesy of ­Richard P. Usatine, MD.)

    and 240-3; Abscess), cellulitis, septic thrombophlebitis, local induration, necrotizing fasciitis, gas gangrene, pyomyositis, mycotic aneurysm, compartmental syndromes, and foreign bodies (e.g., broken needle parts) in local areas.2
    • IDUs are at higher risk of getting methicillin-resistant Staphylococcus aureus(MRSA) skin infections that the patient may think are spider bites (Figure 240-4).
    • Some IDUs give up trying to inject into their veins and put the cocaine directly into the skin. This causes local skin necrosis that produces round atrophic scars (Figure 240-5).
  • IDUs are at risk for contracting systemic infections, including HIV and hepatitis B or hepatitis C.
    • Injecting drug users are at risk of endocarditis, osteomyelitis (Figures 240-6and 240-7), and an abscess of the epidural region. These infections can lead to long hospitalizations for intravenous antibiotics. The endocarditis that occurs in IDUs involves the right-sided heart valves (see Chapter 50, Bacterial Endocarditis).2 They are also at risk of septic emboli to the lungs, group A β-hemolytic streptococcal septicemia, septic arthritis, and candidal and other fungal infections.

 

Content 3

Content 13

Content 11

 


Question 1 of 1

A 42-year-old African-American man has been diagnosed with hypertension for the past 10 years and treated with medication. One morning, he is found unresponsive by his wife. He is taken to the emergency department and pronounced dead by the physician. An autopsy revealed cardiac hypertrophy and a narrowing of the aorta just distal to the ligamentum arteriosum, with dilation of the intercostal artery's ostia. How could the death have possibly been prevented?

Answer

 

USMLE Reviewer (Subscription Required)